Format

Send to

Choose Destination
Ann Intern Med. 1984 Apr;100(4):495-9.

Adverse reactions to trimethoprim-sulfamethoxazole in patients with the acquired immunodeficiency syndrome.

Abstract

We reviewed the charts of 38 patients with the acquired immunodeficiency syndrome who were treated for Pneumocystis carinii pneumonia. Only 5 of 37 patients started on trimethoprim-sulfamethoxazole were able to complete treatment; in 29 patients drug toxicity occurred and in 19 treatment was changed due to adverse reactions that included rash, fever, neutropenia, thrombocytopenia, and transaminase elevation. Pentamidine was given to 30 patients (1 as initial treatment); toxicity occurred in 13 but only 4 required a change in drug. Adverse reactions from pentamidine included fever, rash, neutropenia, transaminase elevation, azotemia, and hypoglycemia. Patients received trimethoprim-sulfamethoxazole a median of 9.5 days, and pentamidine, a median of 12.5 days. Toxicity from trimethoprim-sulfamethoxazole appeared earlier than toxicity associated with pentamidine (7.5 versus 9.5 days of treatment). In patients with the acquired immunodeficiency syndrome, trimethoprim-sulfamethoxazole has a higher incidence of adverse reactions than pentamidine (p less than 0.005).

PMID:
6230976
DOI:
10.7326/0003-4819-100-4-495
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center